Kansas, 2010

Flash Flood and Flooding in Kansas, June 23 to 24, 2010

June 23 to 24, 2010 · NWS ICT · 8 events in 5 counties and zones

A strong cold front approaching from the northwest triggered numerous strong to severe thunderstorms across southeast Kansas during the evening hours on the 23rd. The storms moved south, producing large hail, damaging winds and very heavy rainfall, which resulted in localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front approaching from the northwest triggered numerous strong to severe thunderstorms across southeast Kansas during the evening hours on the 23rd. The storms moved south, producing large hail, damaging winds and very heavy rainfall, which resulted in localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 6:13 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 23, 6:13 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT WED JUN 23 2010

.UPDATE...

THIS EVENING:
ISSUED UPDATE TO REFLECT EXPIRATION OF THE EXCESSIVE HEAT WARNING &
HEAT ADVISORY THAT HAD BEEN IN EFFECT FOR ALL OF SOUTHEAST KANSAS
TIL 7 PM CDT. REST OF INHERITED FORECAST KEPT INTACT FOR TIME BEING.

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT WED JUN 23 2010/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SOLE FOCUS IS ON TSRA SCT ALONG A COLD FRONT THAT IS SAGGING SE OVER
EXTREME SC & SE KS THIS EVENING. WITH GREATEST INSTABILITY EXISTING
OVER COWLEY & WRN CHAUTAUQUA COUNTIES GREATEST POTENTIAL FOR STRONG
& POSSIBLY SVR TSRA WILL NOT AFFECT KICT OR KCNU TERMINALS THROUGH
24/03Z. HAVE LIMITED "VCTS" ASSIGNMENT TO KCNU WHERE COLD FRONT &
ASSOCIATED TSRA ARE SITUATED JUST NW-N OF THIS TERMINAL BUT MAKING
VERY SLOW S-SE PROGRESS TOWARD THE TERMINAL. OTHERWISE ALL 5
TERMINALS TO REMAIN IN VFR STATUS THROUGHOUT THYE 24/00Z TAF CYCLE.

PREV DISCUSSION... /ISSUED 320 PM CDT WED JUN 23 2010/

DISCUSSION...

FORECAST HIGHLIGHTS FOCUS AROUND STRONG/SEVERE THUNDERSTORM CHANCES
THIS AFTERNOON/EVENING ACROSS MAINLY SOUTHEAST KS.

STRONG COLD FRONT IS CURRENTLY PROGRESSING SOUTHEAST ACROSS THE
AREA...STRETCHING FROM JUST WEST OF KANSAS CITY SOUTHWESTWARD TO
JUST NORTHWEST OF WICHITA...AND INTO WESTERN OK. CUMULUS ALONG FRONT
IS FAIRLY FLAT PER VISUAL OBSERVATIONS...EVIDENCE OF A STRONG CAP
STILL IN PLACE INHIBITING THUNDERSTORM DEVELOPMENT.
HOWEVER...CONTINUED AFTERNOON HEATING IN CONCERT WITH THE STRONG
FRONTAL FORCING AND APPROACHING WEAK MID-LEVEL COOLING FROM THE
NORTHWEST SHOULD ALLOW AT LEAST ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO EVENTUALLY DEVELOP BY 4-6 PM...MAINLY
EAST/SOUTHEAST OF A LINE EXTENDING FROM EMPORIA TO WICHITA TO
HARPER. VERY UNSTABLE AIRMASS OF 3000-4000 J/KG MLCAPES IN PLACE
AHEAD OF THE FRONT...WITH RELATIVELY WEAK WIND SHEAR OF 20-30
KTS...SO AM ANTICIPATING MAIN STORM MODE TO BE MULTI-CELL...WITH THE
MAIN THREATS BEING HAIL UP TO PING PONG/GOLFBALL SIZE AND DOWNBURST
WINDS UP TO 70 MPH...ALONG WITH TORRENTIAL RAINFALL AND LOCALIZED
FLOODING. THINKING LANDSPOUT THREAT WILL BE FAIRLY LOW GIVEN LOW
AMOUNTS OF LOW-LEVEL CAPE. SEVERE THREAT SHOULD DIE OFF BY 9-10 PM
OR SO. HOWEVER...THREAT FOR LINGERING ISOLATED TO WIDELY SCATTERED
THUNDERSTORM ACTIVITY SHOULD CONTINUE ALL NIGHT ACROSS FAR SOUTHERN
KANSAS...AS WEAK LOW-LEVEL JET IMPINGES ON STALLING FRONTAL
BOUNDARY. ISOLATED ACTIVITY COULD LINGER THROUGH THURSDAY ACROSS FAR
SOUTHERN KANSAS.

THE NEXT CHANCE FOR THUNDERSTORMS MAY ARRIVE FOR THE SATURDAY
NIGHT-SUNDAY NIGHT TIMEFRAME...AS SHORTWAVE ENERGY PROGRESSES ACROSS
THE NORTHERN PLAINS...DRAGGING A COLD FRONT SOUTHEAST ACROSS THE
CENTRAL PLAINS. LOOKS LIKE A TYPICAL HIGH CAPE/LOW SHEAR SUMMER
SCENARIO ACROSS THE CENTRAL PLAINS...SO STRONG TO AT LEAST
MARGINALLY SEVERE STORMS LOOK POSSIBLE.

TEMPERATURES WILL COOL TO NEAR NORMAL VALUES FOR THURSDAY IN WAKE OF
THE COLD FRONT...WITH HIGHS UPPER 80S-LOW 90S AND LOWER DEWPOINTS.
HOWEVER...THE SUMMER HEAT/HUMIDITY RETURNS FOR FRIDAY-SATURDAY AS
SOUTHERLY FLOW COMMENCES AHEAD OF THE NEXT SHORTWAVE TROUGH. COULD
ONCE AGAIN BE FLIRTING WITH HEAT ADVISORY CRITERIA THESE TWO
DAYS...ESPECIALLY EAST OF THE I-135/I-35 CORRIDORS.

DESPITE A MASSIVE RIDGE BUILDING ACROSS THE WESTERN/CENTRAL CONUS BY
LATE WEEKEND...SOMEWHAT COOLER WEATHER IS ANTICIPATED FROM SUNDAY
INTO EARLY/MID NEXT WEEK IN WAKE OF THE WEEKEND SYSTEM. AMOUNT OF
COOLING WILL DEPEND ON WHICH MODEL SOLUTION VERIFIES. ECMWF WOULD
SUGGEST READINGS IN THE 80S FOR MOST LOCATIONS BY EARLY/MID NEXT
WEEK WITH A DEEPER EASTERN CONUS LONGWAVE TROUGH. THE GFS WOULD
SUGGEST READINGS A BIT WARMER IN THE UPPER 80S TO 90S...WITH A
NOT-AS-AMPLIFIED EASTERN CONUS TROUGH. HOWEVER...REGARDLESS OF
WHICH SOLUTION VERIFIES...AFTERNOON HEAT INDICES SHOULD BE MUCH
LESS THAN CURRENT READINGS...WITH GFS/ECMWF/HPC PROGGED DEWPOINTS
IN THE 50S AND 60S.

ADK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

DATA ANALYSIS AT 1730Z...A COLD FRONT EXTENDED FROM KPTT-KMPR-
KMHK. CU HAVE DEVELOPED ALONG THIS FRONT AND EXPECT CONVECTION TO
DEVELOP BY 20Z NEAR THE I-35 CORRIDOR. STORMS HAVE THE POTENTIAL
AFFECT KICT AND KCNU THIS AFTERNOON AND EVENING. DO NOT ANTICIPATE
ANY CONDITIONS LESS THAN VFR WITH THE EXCEPTION OF IN THE VICINITY
OF THE STRONG THUNDERSTORMS WHERE CIGS AND VSBYS COULD BE MVFR.

BEHIND THE FRONT THE WINDS SWITCH FROM SOUTH TO NORTHWEST AND
INCREASE TO 15-20 KNOTS WITH GUSTS TO 25 KNOTS. THESE CONDITIONS
WILL ADVANCE INTO THE AREA ONCE THE FRONT PASSES AND THE STORMS
MOVE OUT. STORMS SHOULD MOVE OUT THE AREA BY 03Z WITH SKIES
CLEARING.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  89  70  96 /  20  10  10  10
HUTCHINSON      65  89  69  98 /  10  10  10  10
NEWTON          66  88  69  96 /  10  10  10  10
ELDORADO        68  89  69  94 /  20  10  10  10
WINFIELD-KWLD   70  90  70  95 /  40  20  10  10
RUSSELL         62  88  67  99 /   0   0  10  10
GREAT BEND      63  89  68  99 /  10  10  10  10
SALINA          63  88  68  98 /   0   0  10  10
MCPHERSON       65  88  69  98 /  10   0  10  10
COFFEYVILLE     72  90  70  94 /  50  20  10  10
CHANUTE         70  88  68  94 /  40  10  10  10
IOLA            69  88  68  94 /  30   0  10  10
PARSONS-KPPF    71  89  69  94 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 23, 3:14 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT WED JUN 23 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES UP TO 105 DEGREES WILL CONTINUE ACROSS SOUTHEAST
KANSAS INTO THE EVENING HOURS. PLEASE REFER TO THE LATEST
EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR FURTHER DETAILS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE CORRIDOR THIS EVENING.
DAMAGING WIND GUSTS TO 70 MPH AND HAIL UP TO GOLFBALL SIZE WILL BE
POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL
ALSO BE POSSIBLE.

THE THREAT FOR SEVERE WEATHER SHOULD WANE BY LATER THIS
EVENING...ALTHOUGH LINGERING THUNDERSTORM CHANCES WILL CONTINUE
THROUGHOUT THE OVERNIGHT HOURS ACROSS FAR SOUTHERN KANSAS. THIS
ACTIVITY WILL REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR A FEW THUNDERSTORMS WILL LINGER ALONG THE OKLAHOMA
BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY.
A FEW STRONG STORMS WILL BE POSSIBLE.

HEAT INDICES IN THE LOW 100S ARE ANTICIPATED DURING THE AFTERNOON
HOURS ON FRIDAY AND SATURDAY ACROSS THE AREA.

THUNDERSTORM CHANCES MAY RETURN ACROSS THE AREA FOR SATURDAY NIGHT
THROUGH SUNDAY NIGHT. STRONG TO AT LEAST MARGINALLY SEVERE STORMS
APPEAR POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING GENERALLY
SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK

In the hours before

Special weather statement, Jun 23, 5:10 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT WED JUN 23 2010

KSZ092-093-232345-
COWLEY-SUMNER-
610 PM CDT WED JUN 23 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 607 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR OXFORD...OR 7 MILES WEST OF WINFIELD...AND MOVING EAST AT 25
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Jun 23, 5:30 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT WED JUN 23 2010

KSZ071-072-240015-
ALLEN-WOODSON-
630 PM CDT WED JUN 23 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 11 MILES NORTHWEST OF
IOLA...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Local storm report, Jun 23, 6:06 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLOOD            OXFORD                  37.27N 97.17W
06/23/2010                   SUMNER             KS   LAW ENFORCEMENT

            MINOR STREET FLOODING IN LOW LYING AREAS

&&

VJP
Special weather statement, Jun 23, 6:12 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT WED JUN 23 2010

KSZ071-072-240100-
ALLEN-WOODSON-
712 PM CDT WED JUN 23 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
COLONY TO 6 MILES SOUTH OF YATES CENTER...AND MOVING SOUTHEAST AT 15
MPH.

WINDS TO 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH THESE
STORMS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

JAKUB

The radar

The Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Cowley

When
June 23, 6:17 PM CST
Where
Cowley County, 4.31 mi NW of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.110, -97.110

Hail, Sumner

When
June 23, 6:17 PM CST
Where
Sumner County, 2.31 mi WSW of Geuda Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.110, -97.190

Thunderstorm Wind, Sumner

When
June 23, 6:25 PM CST
Where
Sumner County, 5.52 mi E of Hunnewell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.000, -97.320

Wind gusts were estimated at 55 to 60 mph.

Flood, Sumner

When
June 23, 6:25 PM CST to 9:00 PM CST
Where
Sumner County, 4.64 mi ENE of South Haven to 4.53 mi SW of Geuda Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.084, -97.327

Slow moving thunderstorms moved south across Sumner county during the evening hours of the 23rd, producing rainfall amounts ranging from 1 to 3 inches, heaviest across east and southeast portions of the county. The heavy rainfall flooded portions of Highway 166 east of Interstate 35, about 5 miles east of South Haven. Any damage estimates the flooding may have incurred is unknown.

Flash Flood, Woodson

When
June 23, 7:25 PM CST to 9:00 PM CST
Where
Woodson County, 1.42 mi S of Yates Center to 6.37 mi SSW of Yates Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.860, -95.734

Slow moving thunderstorms produced heavy rainfall amounts in excess of 3 inches across portions of Woodson county during the evening hours of the 23rd. The excessive runoff produced flooding over Highway 75 between 90th and 50th Streets, south of Yates Center. Any damage estimates the flash flooding may have incurred is unknown.

Thunderstorm Wind, Neosho

When
June 23, 7:27 PM CST
Where
Neosho County, 0.4 mi W of (Cnu)johnson Arpt Ch
Measured
50 kt (58 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
37.669, -95.487

ASOS equipment at the Chanute Airport measured the wind gust. Tree limbs were downed at the Chanute Country Club.

Thunderstorm Wind, Montgomery

When
June 23, 9:19 PM CST to 9:24 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.010, -95.930

Law enforcement and emergency management reported 60 to 70 mph winds along with torrential rainfall in Caney, resulting in near zero visibility. Tree damage was widespread in and around the Caney area. Two vehicles were damaged by downed trees, and a storage building sustained major damage in Caney. The Montgomery County Chronicle contributed to this report.

Flood, Montgomery

When
June 23, 9:51 PM CST to June 24, 7:00 AM CST
Where
Montgomery County, 1.39 mi S of Caney to 3.46 mi N of Havana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.000, -95.950

Thunderstorms with very heavy rainfall rates moved south across the county during the evening hours of the 23rd, resulting in flooding over Highway 75 and Ridgeway on the south end of Caney. Additional low-lying flooding occurred across southwest portions of the county. Some of the high water did not recede until the early morning hours on the 24th. Any damage estimates the flooding may have incurred is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239016, 239017, 239018, 239225, 239226, 239019, 239021, 239227.